Alert archive / Texas / Tornado Warnings in 1999
Tornado Warning 16, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Jun 10, 1999, 5:04 PM CDT for Oldham County, Texas. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 10, 1999, 5:04 PM CDT (22:04 UTC)
- Expired
- Jun 10, 1999, 5:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Oldham County, TX
The radar
The Amarillo radar (KAMA), 72 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 5:44 PM CDT | Hail 0.75 | Vega, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 455 J/kg
- Mixed-layer CIN
- -277 J/kg
- Mixed-layer LCL
- 1655 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
080 WFUS1 KAMA 102206 RRA TORAMA TXC359-102245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 504 PM CDT THU JUN 10 1999 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN OLDHAM COUNTY IN THE TEXAS PANHANDLE * UNTIL 545 PM CDT * AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS LOCATED 8 MILES WEST OF VEGA. THE STORM IS DRIFTING EAST AT AROUND 5 MPH. IF YOU ARE OUTSIDE...DO NOT WATCH FOR THE TORNADO. SEEK SHELTER IMMEDIATELY IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK REFUGE IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3522 10271 3519 10244 3534 10221 3550 10241
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 10, 2:30 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jun 10, 2:30 PM CDT, 2 hours 34 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 230 PM CDT THU JUN 10 1999 SFC ANALYSIS SHOWING DRYLN LOCATED FM JUST E OF LVS SWD TO JUST W OF ROW TO JUST E OF GDP. STNRY FNT STRETCHES FM NERN KS SWWD INTO SWRN KS BTWN LBL AND SPD TO BTWN CAO AND DHT AND THEN EXTENDING NWWD TO JUST S OF TAD AND THEN INTO WRN CO. UPSLP SFC FLOW NOTED OVR MOST OF THE FA ATTM. IN THE UPR LVLS...SPD MAX COMING OUT OF THE SWRN STATES WL APCH THE FA BY TNGT. PNHDLS SHOULD BE ON LEFT EXIT RGN OF THE JET MAX WITH GOOD UPR DIFFLUENCE. WK SHRTWV ENERGY FCSTD BY THE ETA TO APCH THE PNHDLS FM THE W TNGT. ETA ALSO FCSTG GOOD POSITIVE OMEGA ACRS THE PNHDLS TNGT. WL LIKELY SEE A THREAT FOR SVR CNVTN S AND W OF A DHT TO STINNETT TO CLAUDE LN WITH A BETTER THREAT FOR HVY RNFL/FLOODING TO THE N AND E OF THE LN. WL LIKELY GO WITH A FLASH FLOOD WATCH EXTRM N-CNTRL AND ERN SXNS OF THE FA...WITH A MENTION OF PSBL SVR ALL SXNS TNGT. LI/S ATTM RUNNING FM -6 IN THE N TO -10 IN THE S AND E. CAPES RUNNING FM 1800 TO 2200 J/KG IN THE NRN SXNS TO BTWN 3000 AND 4000 J/KG IN THE S AND SERN SXNS. ALREADY SEEING CNVTN DVLPG ON THE SRN END OF AN OUTFLOW BNDRY THAT STRETCHES NW TO SE FM W OF AMA TO ALG THE CAPROCK W OF CDS. FRI NGT LOOKS TO BE THE BEST BET OF HVY RNFL ACRS MOST OF THE PNHDLS AS FNT SINKS FURTHER S INTO THE SRN TX PNHDL OR NRN TX S PLNS RGN AND SHRTWV TROF MOVS ACRS THE FA. WL KEEP HIER POPS OVR NRN AND ERN SXNS TNGT WITH LESSER POPS OVR THE WRN AND CNTRL SXNS. FRI NGT...HWVR... WL GO WITH BETTER CHC POPS ACRS ALL SXNS. HVY RNFL/SVR THREAT STILL LOOKS GOOD SAT AND SAT NGT WITH UPSLP FLOW BHND THE CDFNT AND CLSD/CUT OFF UPR LOW WITH STRONG SHRTWV FCSTD TO EJECT EWD FM THE SWRN STATES APCHG W TX BY 12Z SUN. FEEL THAT CNVTN WL BEGIN TO WIND DOWN SUN THRU TUE AS A BLOCKING UPR RDG PATTERN SETS UP OVR THE PNHDLS AND THEN SHIFTS WWD BY TUE. ONE SHRTWV DOES AFFECT THE FA LT MON/MON NGT FM THE NW...SO WL KEEP CHC POPS BOTH SUN AND MON. HWVR...WL GO WITH SLGT CHC TUE AS UPR FLOW BCMS NWLY ON ERN PERIPHERY OF THE UPR RDG. MAY GET SOME CNVTN MOV OFF THE MTNS OF NM. PRELIM CCF: AMA 063/085 059/083 058 325 GUY 061/082 057/078 057 635 DHT 059/084 056/079 055 426 .AMA... TX...FLASH FLOOD WATCH UNTIL 6 AM FOR TXZ003>005-009-010-014-015-020. OK...FLASH FLOOD WATCH UNTIL 6 AM FOR OKZ002-003. SCHNEIDER
In the hours before
Special weather statement, Jun 10, 1:00 PM CDT, 4 hours 4 minutes before
OKZ001>003-TXZ001>020-102300- TEXAS AND OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT THU JUN 10 1999 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. AN UPPER LEVEL DISTURBANCE OVER NORTHERN ARIZONA AND SOUTHERN UTAH WILL APPROACH THE PANHANDLES THIS EVENING. A VERY MOIST AND UNSTABLE ATMOSPHERE WILL REMAIN IN PLACE THROUGH TONIGHT. MEANWHILE...A COOL FRONT OVER EXTREME SOUTHWESTERN KANSAS WILL MOVE ACROSS THE NORTHWEST COUNTIES OF THE TEXAS PANHANDLE EARLY THIS EVENING. IN ADDITION...AN OUTFLOW BOUNDARY FROM EARLIER THUNDERSTORMS OVER BEAVER COUNTY OKLAHOMA AND THE NORTHEAST TEXAS PANHANDLE MAY SERVE AS A FOCUS FOR WIDESPREAD THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. DUE TO THE HIGH AMOUNT OF ATMOSPHERIC MOISTURE PRESENT...HEAVY RAINFALL MAY AGGRAVATE THE SITUATION THIS EVENING AND TONIGHT ESPECIALLY EAST OF A LINE FROM GUYMON OKLAHOMA TO AMARILLO TEXAS. THE BEST CHANCE OF SEVERE WEATHER WOULD MOSTLY LIKELY BE FROM LARGE HAIL AND DAMAGING DOWNBURST WINDS ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND TONIGHT. SLATTERY
Special weather statement, Jun 10, 1:00 PM CDT, 4 hours 4 minutes before
OKZ001>003-TXZ001>020-102300- TEXAS AND OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT THU JUN 10 1999 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. AN UPPER LEVEL DISTURBANCE OVER NORTHERN ARIZONA AND SOUTHERN UTAH WILL APPROACH THE PANHANDLES THIS EVENING. A VERY MOIST AND UNSTABLE ATMOSPHERE WILL REMAIN IN PLACE THROUGH TONIGHT. MEANWHILE...A COOL FRONT OVER EXTREME SOUTHWESTERN KANSAS WILL MOVE ACROSS THE NORTHWEST COUNTIES OF THE TEXAS PANHANDLE EARLY THIS EVENING. IN ADDITION...AN OUTFLOW BOUNDARY FROM EARLIER THUNDERSTORMS OVER BEAVER COUNTY OKLAHOMA AND THE NORTHEAST TEXAS PANHANDLE MAY SERVE AS A FOCUS FOR WIDESPREAD THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. DUE TO THE HIGH AMOUNT OF ATMOSPHERIC MOISTURE PRESENT...HEAVY RAINFALL MAY AGGRAVATE THE SITUATION THIS EVENING AND TONIGHT ESPECIALLY EAST OF A LINE FROM GUYMON OKLAHOMA TO AMARILLO TEXAS. THE BEST CHANCE OF SEVERE WEATHER WOULD MOSTLY LIKELY BE FROM LARGE HAIL AND DAMAGING DOWNBURST WINDS ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND TONIGHT. SLATTERY
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 4:05 PM CDT | Severe Thunderstorm Warning | AMA | Donley | 55 min |
| Jun 10, 4:40 PM CDT | Severe Thunderstorm Warning | AMA | Oldham | 50 min |
| Jun 10, 5:41 PM CDT | Severe Thunderstorm Warning | AMA | Oldham | 49 min |
| Jun 10, 5:54 PM CDT | Severe Thunderstorm Warning | AMA | Potter, Randall | 36 min |
| Jun 10, 6:28 PM CDT | Severe Thunderstorm Warning | AMA | Potter, Randall | 62 min |
| Jun 10, 6:46 PM CDT | Tornado Warning | AMA | Randall | 44 min |
Nearby
Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.